Risk of GI bleed with anticoagulant
DEAR DR. ROACH: Earlier this year, my 59-year-old brother was diagnosed with atrial fibrillation. He underwent a cardioversion successfully, and the cardiologist put him on an anti-arrhythmia drug (amiodarone) and a blood thinner (Xarelto) indefinitely.
After four months, he suffered a major GI bleed event that hospitalized him. A colonoscopy showed only diverticulosis, which they concluded was what caused the bleeding event. He was recommended for lifelong medication.
In your opinion, can a person with diverticulosis safely be on a blood thinner like Xarelto without a major risk of GI bleeding?
Also, if the cardioversion got his heart beating normally again, and he is on an anti-arrhythmic drug, must he be on a blood thinner as well?
ANSWER: There always is a risk of a serious GI bleed in someone taking an anticoagulant such as warfarin or one of the newer drugs, like Xarelto.
However, for many people, there is less risk of a major bleed than there is of a stroke, so that’s why it’s critically important to look at an individual’s particular risk.
One tool for doing so is the CHA2DS2-VASc (pronounced “chads-vasc”) score, which estimates the risk for stroke in someone with atrial fibrillation.
People with an elevated score are recommended for anticoagulation with an anticoagulant; those at lower risk usual are treated with aspirin.
This does not look at the risk of bleeding, but a history of diverticulosis is not considered a major risk for bleeding.
For most people with a high CHA2DS2VASc score, anticoagulation will have more benefit than harm. More than 80 per cent of people who had a stroke with atrial fibrillation were not getting the recommended treatment.
For people with atrial fibrillation and a high CHA2DS2-VASc score, the balance of risks and benefits clearly is on the side of anticoagulation, as a stroke is devastating.
Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters.